Alabama, 2008

Flash Flood in Alabama, May 27, 2008

May 27, 2008 · NWS BMX · 1 event in 1 county or zone

Heavy rain associated with thunderstorms caused isolated flooding in eastern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Heavy rain associated with thunderstorms caused isolated flooding in eastern Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 27, 2:40 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 27, 2:40 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
340 PM CDT TUE MAY 27 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY.

SLOW MOVING BOUNDARY WILL CONTINUE MOVING SOUTH THROUGH THE NORTHERN
CWA DURING THE OVERNIGHT HOURS.  TOUGH PART OF FORECAST WAS
DETERMINING INTENSITY AND COVERAGE FOR NOCTURNAL SHOWERS AND
THUNDERSTORMS.  CONSIDERING HISTORY MORE THAN THE WIDELY UTILIZED
MESOSCALE MODELS DECIDED TO LEAVE AT LEAST CHANCE THROUGH THE ENTIRE
OVERNIGHT.  HOWEVER...THINKING IS SOME OF THE INTENSITY WILL
SUBSIDE.  MOST LIKELY THREAT OVERNIGHT WILL INCLUDE FLOODING DUE TO
THE SLOW MOVING NATURE OF THE ENTIRE SYSTEM.

TOMORROW WILL BE A NEW DAY WITH THE SAME STORY.  LOOK FOR MORE
COVERAGE WITH SOME STRONG AND POSSIBLY SEVERE STORMS AS THE
FOCUSED LIFT WILL BE PRACTICALLY OVER THE CWA THROUGH THE
AFTERNOON. FORECAST PROBLEM FOR TOMORROW WILL BE IN DECIDING HOW
FAR SOUTH THE BOUNDARY WILL SETTLE. NUMERICAL GUIDANCE OUTPUT
PLACES IT NEAR THE GULF COAST BY THE EVENING...BUT THAT SOLUTION
MAY BE A TOUCH QUICK...SO WILL KEEP POPS LOWER...WITH CHANCE POPS
ACROSS THE EXTREME SOUTH. OTHER THAN THAT EVERYONE SHOULD
GENERALLY PREPARE FOR A WET DAY TOMORROW.

17/KLAWS

.LONG TERM...THURSDAY THROUGH TUESDAY.

OVERALL VERY LITTLE CHANGE FROM THE PREVIOUS THINKING FOR THE LONG
TERM. JUST MADE SOME MINOR TIMING TWEAKS FOR PRECIPITATION OVER THE
WEEKEND. RAIN CHANCES WILL CONTINUE ON THURSDAY AS THE FRONT MOVES
EVER SO SLOWLY SOUTH AND EVENTUALLY WILL BECOME STATIONARY ACROSS
SOUTHERN ALABAMA. KEPT ISOLATED TO SCATTERED WORDING IN THE
FORECAST AS MODELS ARE NOW INDICATING THE WHATEVER IS LEFT OF THE
FRONT WILL MOVE NORTHWARD TOWARDS THE END OF THE WEEK. EXPECT RAIN
CHANCES TO CONTINUE OVER THE WEEKEND WHEN ANOTHER UPPER LEVEL
IMPULSE MOVES THROUGH THE AREA. MOST OF THE RAIN WILL BE DURING
THE AFTERNOON HOURS WITH THE PEAK HEATING. EXPECT GENERALLY ONLY
LEFTOVER CONVECTION INTO THE EARLY PORTIONS OF THE EVENING EACH
NIGHT.

TEMPERATURES WILL REMAIN GENERALLY ABOVE NORMAL THROUGH THE PERIOD.
EXPECT THEM TO BE IN THE 90S AREA WIDE FRIDAY AND SATURDAY.
INCREASING MOISTURE WILL HELP LOWER THEM A TOUCH SUNDAY THROUGH
TUESDAY.

&&

.AVIATION...18Z TAF DISCUSSION.

CONVECTION WILL CONTINUE DEVELOPING THROUGH THE REMAINDER OF THE
AFTERNOON...KEPT VICINITY IN FOR THE NORTHERN SITES...WHILE AT MGM
AND TOI LEFT OUT FOR THE TIME BEING.  LOOK FOR THE THUNDER TO BEGIN
DYING AN HOUR OR SO AFTER SUNSET WITH LEFTOVER STRATIFORM NEAR THE
NORTHERN SITES.  IN THE MORNING BRINGING MVFR CEILINGS AND VIS TO
MOST SITES WITH THE THREAT OF SCATTERED SHOWERS IN THE NORTH.

17/KLAWS

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     65  82  66  85  64 /  60  70  30  20  10
ANNISTON    65  84  67  85  67 /  50  70  30  20  10
BIRMINGHAM  67  83  67  86  69 /  60  70  30  20  10
TUSCALOOSA  68  84  68  88  69 /  60  70  20  30  10
CALERA      66  83  68  86  67 /  50  70  30  20  10
AUBURN      64  85  68  85  70 /  20  70  40  30  10
MONTGOMERY  67  85  68  88  69 /  20  60  30  30  10
TROY        66  86  67  87  69 /  10  50  30  50  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

17/16/17
Hazardous weather outlook, May 27, 12:00 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE MAY 27 2008

ALZ011>015-017>050-281800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS TO WIDESPREAD STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE
DEVELOPING DURING THE REMAINDER OF THE AFTERNOON AND EARLY EVENING
HOURS.  THE MAIN THREATS WITH THESE STORMS WILL BE GUSTY WINDS TO 45
MPH AND SMALL HAIL...AND THE STORM SPEED IS SLOW MAKING ISOLATED
FLOODING AN ADDITIONAL CONCERN. AN ISOLATED SEVERE STORM CAN NOT BE
RULED OUT MAINLY NORTH OF INTERSTATE 20 AND WEST OF INTERSTATE 65.
THE STORMS SHOULD BEGIN TO WEAKEN WITH THE LOSS OF AFTERNOON
HEATING...BUT ADDITIONAL...WEAKER THUNDERSTORMS ARE POSSIBLE THROUGH
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY...GENERALLY
BETWEEN NOON AND 10 PM.  WIND GUSTS UP TO 45 MPH...HAIL...AND
ISOLATED FLASH FLOODING WILL BE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

17/KLAWS

In the hours before

Special weather statement, May 27, 4:02 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
502 PM CDT TUE MAY 27 2008

ALZ024-272230-
JEFFERSON-
502 PM CDT TUE MAY 27 2008

...SIGNIFICANT WEATHER ALERT FOR JEFFERSON COUNTY UNTIL 530 PM CDT...

AT 500 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GARDENDALE TO OAK GROVE...
OR ALONG A LINE EXTENDING FROM GARDENDALE TO 10 MILES WEST OF
HUEYTOWN...MOVING SOUTHEAST AT 9 MPH.

WINDS UP TO 45 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE
STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MAYTOWN.
  SYLVAN SPRINGS.
  DOCENA.
  NEW CASTLE.
  PINSON.
  VILLAGE CREEK AVENUE W.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Birmingham radar (KBMX), 99 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calhoun

When
May 27, 5:15 PM CST to 6:15 PM CST
Where
Calhoun County, 1.59 mi NE of (Anb)anniston Calhou to 1.67 mi NE of (Anb)anniston Calhou
Cause
Heavy Rain
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
33.599, -85.834

Water was running over the roads at a depth of up to one foot. A dozen cars were flooded in a parking lot at the intersection of Elm Street and AL-21.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108826.